[Skip to Content]
[Skip to Content Landing]
Article
August 22, 1990

Tryptophan

Author Affiliations

Valley Memorial Hospital Livermore, Calif

Valley Memorial Hospital Livermore, Calif

JAMA. 1990;264(8):969. doi:10.1001/jama.1990.03450080055014
Abstract

To the Editor.—  Dr Lahmeyer's1 response to an inquiry on the safety of tryptophan use doubtless was prepared prior to the recent cases of tryptophaninduced hypereosinophilia syndrome (San Francisco Chronicle. November 14, 1989:3). One can be certain he would now upgrade his "lack of enthusiasm" to condemnation. During the present epidemic we have seen five cases. One was a woman who took 1500 mg/d of tryptophan along with 150 mg/d of amitriptyline. She entered the hospital with congestive heart failure, joint pains, and a headache. Her peripheral leukocyte count was 43 × 109/L and showed 0.80 eosinophils, of which 12% had three or four lobes, a finding that does not usually occur except under the stress of folate or B12 deficiency.2 Our patient's folate level was 9.9 nmol/L (4.1 to 20.4 nmol/L), and her B12 level was 697 pmol/L (74 to 516 pmol/L), values that

×